MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Introducer, Catheter

Abiomed, Inc. - 1220648 Impella; Introducer, Catheter
Catalog Number 0052-0002-EU
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Perforation of Vessels (2135); Hypovolemia (2243)
Date of Event 09/11/2026
Type of Reportable Event Death
Event or Problem Description
An impella rp was inserted percutaneously via the right femoral vein in a 72-year-old female patient with coronary artery disease.The patient was classified as scai shock stage a prior to support initiation, indicating a hemodynamically stable patient at risk for developing cardiogenic shock.During the procedure, the impella rp became dislodged and migrated into the right ventricle during removal of the peel-away sheath.The device was subsequently removed due to the event.During an attempt to insert a new sheath, perforation of the femoral vein occurred, resulting in significant vascular injury and bleeding from the groin/femoral vein.The patient required vascular repair and transfusion of six units of red blood cells; however, bleeding could not be controlled.The patient subsequently developed hemorrhagic/hypovolemic shock and expired on the same day as implant and explant.Due to the significant blood loss from the venous perforation during the sheath reinsertion the device is considered to have contributed to the patient outcome of death.Additional information received on 16sep2026 indicated: the reason for inserting the second sheath was, to limit the bleeding of the vein and save access which is not a recommended use, the patient was on full anticoagulation (a 23 fr ¿hole¿ in the vein) and sheath was there for possible implant of a second rp if possible.The patient did not have a backup rp at that time.The transfer of a second rp from another hospital was organized in parallel.Therefore, an attempt was made to insert a non-jnj sheath (not one of our products).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Introducer, Catheter
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50913432
Report Number1220648-2026-13351
Device Sequence Number5393497
Product Code DYB
UDI-Device Identifier00813502011319
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K201116
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/28/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0052-0002-EU
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/11/2026
Initial Report FDA Received Date09/28/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age72 YR
Patient SexFemale
Patient Weight187 LB